Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 297, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2008, 7:33 PM CDT for Grant County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 7:33 PM CDT (00:33 UTC)
- Expired
- Aug 5, 2008, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Grant County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:45 PM CDT | TSTM WND GST 60 | 8 Nnw Ulysses, KS | SEVERAL SMALL TREE LIMBS WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 060033 SVRDDC KSC067-060115- /O.NEW.KDDC.SV.W.0297.080806T0033Z-080806T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 733 PM CDT TUE AUG 5 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GRANT COUNTY IN SOUTHWEST KANSAS. * UNTIL 815 PM CDT * AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF ULYSSES...MOVING NORTH NORTHEAST AT 8 MPH. * LOCATIONS IMPACTED INCLUDE... ULYSSES... RURAL RESIDENCES OF WESTERN GRANT COUNTY. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE DAMAGING HAIL ABOUT 6 MILES SOUTHWEST OF ULYSSES BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3772 10151 3771 10115 3741 10137 3745 10151 TIME...MOT...LOC 0033Z 193DEG 7KT 3750 10142 $$ UMSCHEID
2 follow-up statements
000 WWUS53 KDDC 060048 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 748 PM CDT TUE AUG 5 2008 KSC067-060115- /O.CON.KDDC.SV.W.0297.000000T0000Z-080806T0115Z/ GRANT KS- 748 PM CDT TUE AUG 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTHWESTERN GRANT COUNTY... AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ULYSSES...MOVING NORTH AT 17 MPH. * LOCATIONS IMPACTED INCLUDE... ULYSSES... RURAL RESIDENCES OF NORTHWESTERN GRANT COUNTY. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE DAMAGING HAIL. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3772 10151 3771 10115 3754 10137 3757 10148 TIME...MOT...LOC 0048Z 192DEG 15KT 3758 10139 $$ UMSCHEID
000 WWUS53 KDDC 060111 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 811 PM CDT TUE AUG 5 2008 KSC067-060121- /O.EXP.KDDC.SV.W.0297.000000T0000Z-080806T0115Z/ GRANT KS- 811 PM CDT TUE AUG 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT COUNTY EXPIRES AT 815 PM CDT... THE STORM HAS EXITED THE WARNED AREA. LAT...LON 3772 10151 3771 10115 3754 10137 3757 10148 TIME...MOT...LOC 0111Z 192DEG 15KT 3767 10136 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:36 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 5, 3:36 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT TUE AUG 5 2008 .DISCUSSION... DAYS 1-2... SURFACE FRONT WAS LOCATED SOUTH OF DDC ABOUT 30 MILES AS OF 3 PM. CONVECTION WAS ALREADY DEVELOPING ALONG THE BOUNDARY. MOST OF THE PRECIP THIS EVENING SHOULD BE ALONG AND SOUTH OF THE FRONT. HOWEVER, A FEW CELLS COULD PROPAGATE NORTH OF THE FRONT AS WELL. ELEVATED STORMS MAY FIRE LATER TONIGHT IN CENTRAL KS. THE MODELS ALL MOVE THE FRONT BACK NORTH TONIGHT AND WEDNESDAY. IF ELEVATED CONVECTION PERSISTS IN CENTRAL KS, THEN THE FRONT MAY NOT MAKE IT SO FAR NORTH ON WEDNESDAY. HOWEVER, MAXES WERE RAISED FROM DDC SW. A SHORTWAVE TROUGH IS ADVERTISED BY THE MODELS TO MOVE SE INTO THE UPPER MIDWEST BY WEDNESDAY. THIS WILL SERVE TO REINFORCE THE BOUNDARY. STORMS WILL DEVELOP ALONG AND NORTH OF THE BOUNDARY AGAIN WED AFTERNOON AND PERSIST INTO WED NIGHT. CONVECTIVE DEBRIS MAY KEEP MUCH OF THE AREA CLOUDY ON THURSDAY, ALONG WITH LINGERING SHOWERS/STORMS. IT COULD BE COOLER THAN FORECASTED IF IT STAYS CLOUDY STRONG CONVECTIVE OUTFLOW IS THE MAIN CONCERN THAT COULD CAUSE THE ABOVE LINE OF THINKING TO GO AWRY. FOR EXAMPLE, TODAY TURNED OUT TO BE MUCH COOLER THAN FORECASTED IN DODGE CITY SINCE THE FRONT IS ABOUT 80 MILES FURTHER SOUTH THAN EXPECTED. THIS IN TURN WILL HAVE A MAJOR IMPACT ON CONVECTIVE EVOLUTION (STORMS FORMING FURTHER SOUTH THAN EXPECTED THIS AFTERNOON). DAYS 3-7... STRONG RIDGING WILL BE ONGOING AT THE BEGINNING OF THE EXTENDED PERIOD. THE MEDIUM RANGE MODELS HAVE THE UPPER RIDGE AXIS EXTENDING FROM THE EASTERN SLOPES OF THE CANADIAN ROCKIES INTO COLORADO AND NEW MEXICO. NORTHWESTERLY FLOW ALOFT WILL BE IN PLACE OVER THE CENTRAL HIGH PLAINS. THE GFS AND LAST NIGHTS ECMWF SHOW SURFACE HIGH PRESSURE ACROSS THE CENTRAL PLAINS ON FRIDAY BEHIND A STRONG WAVE AND COOL FRONT MOVING DOWN THE EASTERN SIDE OF THE RIDGE. THIS COULD KEEP TEMPERATURES A LITTLE COOLER ON FRIDAY. BY THIS WEEKEND THE GFS IS SHOWING ANOTHER SLUG OF ENERGY ROTATING AROUND THE UPPER RIDGE AND INTO THE NORTHERN AND CENTRAL PLAINS. THIS COULD BE THE FEATURE THAT IS CURRENTLY WORKING ITS WAY WESTWARD ACROSS NORTHERN MEXICO. THE GFS AND ECMWF MORE OR LESS SHOW THIS FEATURE COMING OUT INTO THE PLAINS LATE SATURDAY BUT HAVE BEEN STRUGGLING WITH THE TIMING OF THIS THE PAST SEVERAL RUNS. AT ANY RATE THE CHANCE POPS THAT ARE CURRENTLY IN PLACE LOOK GOOD. THROUGH THE EARLY PART OF NEXT WEEK THE UPPER RIDGE HAS FLATTENED OUT CONSIDERABLY WITH A WEST NORTHWEST COMPONENT TO THE UPPER FLOW OVER THE CENTRAL PLAINS. TEMPERATURES SHOULD AT LEAST BE FAIRLY SEASONAL THROUGH THE MIDDLE OF NEXT WEEK. ANY CONVECTIVE EVENTS WOULD HAVE A BEARING ON TEMPERATURES. .AVIATION... A FRONTAL BOUNDARY WILL BE SITUATED ALONG OR JUST NORTH OF THE OKLAHOMA BORDER THIS EVENING. THIS FRONT MAY MOVE BACK TO THE NORTH LATER TONIGHT. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR ALONG AND NORTH OF THE FRONT LATER THIS AFTERNOON AND EVENING BUT SHOULD BE DISSIPATING AFTER DARK. WILL COVER THIS WITH A CB MENTION IN THE TAFS. THE FRONT MAY BEGIN TO MOVE BACK TO THE NORTH TONIGHT. TO THE NORTH OF THE FRONT MVFR/IFR CIGS AND VSBYS COULD REDEVELOP AGAIN LATER TONIGHT AND LINGER INTO WEDNESDAY MORNING. THIS COULD OCCUR AS FAR SOUTH AS GARDEN CITY AND DODGE CITY BUT WILL BE MORE LIKELY AROUND HAYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 100 66 87 / 20 20 40 40 GCK 69 97 65 86 / 0 30 40 40 EHA 68 100 66 87 / 20 0 30 40 LBL 70 100 66 86 / 30 0 20 40 HYS 69 89 66 86 / 30 40 50 40 P28 74 100 71 87 / 40 0 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/02
Hazardous weather outlook, Aug 5, 9:31 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 931 AM CDT TUE AUG 5 2008 KSZ030-031-043>046-061>066-074>081-084>090-061445- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 931 AM CDT TUE AUG 5 2008 /831 AM MDT TUE AUG 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SLOWLY SOUTHWARD ACROSS SOUTHWESTERN KANSAS TODAY. A FEW SHOWERS AND THUNDERSTORMS MAY FORM BY MID TO LATE AFTERNOON ALMOST ANYWHERE BUT WIDESPREAD RAINFALL IS NOT EXPECTED. THE THUNDERSTORMS MAY BECOME MORE NUMEROUS OVERNIGHT ESPECIALLY IN THE WAKEENEY TO HAYS AREA. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN INTO MONDAY. THE BEST CHANCES WILL BE OVER THE WAKEENEY AND HAYS AREAS WEDNESDAY NIGHT. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Aug 5, 5:33 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT TUE AUG 5 2008
KSZ086-052315-
SEWARD-
533 PM CDT TUE AUG 5 2008
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD COUNTY...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LIBERAL...MOVING WEST AT 5
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE
STORMS. LOCALIZED VERY HEAVY RAINFALL IS ALSO POSSIBLE IN LIBERAL
WITH SOME QUICK STREET FLOODING POSSIBLE THROUGH 630 PM CDT.
RESIDENTS IN SOUTHERN SEWARD COUNTY...INCLUDING THE CITY OF
LIBERAL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
LAT...LON 3699 10097 3699 10103 3699 10107 3727 10103
3715 10070 3698 10082 3698 10094 3698 10096
TIME...MOT...LOC 2233Z 102DEG 4KT 3705 10090
UMSCHEIDSpecial weather statement, Aug 5, 6:12 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT TUE AUG 5 2008 KSZ085-086-060015- SEWARD-STEVENS- 612 PM CDT TUE AUG 5 2008 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND STEVENS COUNTIES... AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF WOODS...MOVING WEST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN STEVENS AND WESTERN SEWARD COUNTIES...INCLUDING THE CITY OF WOODS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3709 10123 3733 10115 3725 10090 3708 10093 TIME...MOT...LOC 2312Z 110DEG 9KT 3715 10099 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:01 PM CDT | Special Weather Statement | DDC | Kearny | 59 min |
| Aug 5, 9:06 PM CDT | Special Weather Statement | DDC | Finney | 39 min |
| Aug 6, 4:30 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| Aug 6, 5:31 PM CDT | Special Weather Statement | DDC | Hodgeman | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.